Alabama, 2002

Heat in Alabama, January 23, 2002

January 23, 2002 · NWS BMX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 23, 1:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 23, 1:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
120 PM CST WED JAN 23 2002

ONE LAST UPDATE THIS AFTERNOON. TWEEKED THE TEMPS/CLOUDS SLIGHTLY
AND LOWER POPS FOR NW AL. 75

.BMX...
AL...NONE.

In the hours before

Special weather statement, Jan 23, 1:00 PM CST, 2 hours before
ALZ001>050-232200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST WED JAN 23 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UNSEASONABLY WARM AND MOISTURE LADEN AIR MASS WILL REMAIN ACROSS
NORTH AND CENTRAL ALABAMA THROUGH THURSDAY.  THIS WILL KEEP RAIN
CHANCES IN THE FORECAST...ESPECIALLY IN THE NORTHERN PART OF THE
STATE.  WATER LEVELS ON MANY STREAMS AND RIVERS ARE STILL HIGH...AND
THE GROUND IS EXTREMELY SATURATED...DUE TO ALL THE RAINFALL THAT
HAS OCCURRED OVER THE PAST WEEK.  ADDITIONAL RAINFALL...ESPECIALLY IF
IT FALLS REPEATEDLY OVER ANY PARTICULAR LOCATION...WILL BRING A
CONTINUED THREAT OF FLOODING.

FOR THIS AFTERNOON AND TONIGHT...THE HIGHEST THREAT OF HEAVY RAIN
THAT MAY CAUSE FLOODING WILL BE ACROSS THE TENNESSEE VALLEY...
ESPECIALLY IN THE QUAD CITIES AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT
FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...
LOCAL TV AND RADIO...FOR POSSIBLE FLOOD WATCHES OR WARNINGS LATER
TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Madison

When
January 23, 3:00 PM CST
Where
Madison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The temperature at the Huntsville International Airport topped out at 74 degrees setting a new record high for the date. The previous record was 68 degrees last set in 1972.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279881.